Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Blacksburg, VA

June 20, 20235 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 20, 2023, 5:38 AM EDT for 5 counties in Virginia. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2023, 5:38 AM EDT (09:38 UTC)
Expired
Jun 20, 2023, 11:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:00 AM EDTRAIN 2.862 Sw Salem City, VAA personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 2.86 inches. Runoff from this location flows into the Roanoke River.
Jun 20, 8:00 AM EDTRAIN 3.182 Sw Bent Mountain, VAA personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 3.18 inches. Runoff from this rainfall flows into the South Fork Roanoke River.
Jun 20, 8:00 AM EDTRAIN 3.87Floyd, VAA personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 3.87 inches.
Jun 20, 8:00 AM EDTRAIN 4.265 Wsw Callaway, VAA personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 4.26 inches. Runoff from this location flows into the Little River.
Jun 20, 9:15 AM EDTFLASH FLOOD4 Se Floyd, VAFlooding near Haycock Rd. and the Blue Ridge Parkway.
Jun 20, 10:44 AM EDTFLASH FLOOD3 Sse Floyd, VAWater flowing over Woods Gap Rd. at Dodds Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 217 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WGUS51 KRNK 200938
FFWRNK
VAC063-067-161-770-775-201545-
/O.NEW.KRNK.FF.W.0004.230620T0938Z-230620T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
538 AM EDT Tue Jun 20 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northeastern Floyd County in southwestern Virginia...
  Northwestern Franklin County in west central Virginia...
  Roanoke County in west central Virginia...
  The City of Roanoke in west central Virginia...
  The City of Salem in west central Virginia...

* Until 1145 AM EDT Tuesday.

* At 538 AM EDT, Doppler radar indicated persistent heavy rain and 
  embedded thunderstorms tracking from south to north across the 
  warned area. Flash flooding and flooding are imminent.

  HAZARD...Flash flooding caused by heavy rainfall.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...

Roanoke...                         Salem...
Vinton...                          Floyd...
Boones Mill...                     Bent Mountain...
Copper Hill...


This includes the following locations...
Roanoke City, Salem City, Cave Spring, Glenvar, Vinton, Copper Hill, 
Check, Floyd, Boones Mill, and Callaway.

This includes the following streams and drainages...

Big Bear Rock Branch, Beaverdam Creek, Back Creek, Blackwater River, 
as well as many other small creeks and streams in eastern Floyd, 
Roanoke, and western Franklin counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3683 8033 3688 8036 3711 8020 3711 8018
      3723 8019 3731 8026 3734 8026 3738 8020
      3738 8015 3742 8007 3733 7987 3730 7984
      3727 7986 3722 7985 3723 7982 3722 7980
      3723 7979 3699 7995 3685 8014 3687 8024

FLASH FLOOD...RADAR INDICATED

$$

RAB
3 follow-up statements
292 
WGUS71 KRNK 201146
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
746 AM EDT Tue Jun 20 2023

VAC063-067-161-770-775-201545-
/O.CON.KRNK.FF.W.0004.000000T0000Z-230620T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-Roanoke VA-City of Roanoke VA-City of Salem VA-
746 AM EDT Tue Jun 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT THIS 
MORNING FOR NORTHEASTERN FLOYD, NORTHWESTERN FRANKLIN AND ROANOKE 
COUNTIES AND THE CITY OF ROANOKE AND THE CITY OF SALEM...

At 746 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Roanoke...                         Salem...
Vinton...                          Floyd...
Boones Mill...                     Bent Mountain...
Copper Hill...

This includes the following locations...
	The Salem Fairgrounds and Roanoke Regional Airport.

This includes the following streams and drainages...
  Big Bear Rock Branch, Back Creek, Beaverdam Creek and Blackwater 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3683 8033 3688 8036 3711 8020 3711 8018
      3723 8019 3731 8026 3734 8026 3738 8020
      3738 8015 3742 8007 3733 7987 3730 7984
      3727 7986 3722 7985 3723 7982 3722 7980
      3723 7979 3699 7995 3685 8014 3687 8024

FLASH FLOOD...RADAR INDICATED

$$

KK
549 
WGUS71 KRNK 201521
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1121 AM EDT Tue Jun 20 2023

VAC067-161-770-775-201531-
/O.CAN.KRNK.FF.W.0004.000000T0000Z-230620T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin VA-Roanoke VA-City of Roanoke VA-City of Salem VA-
1121 AM EDT Tue Jun 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN FRANKLIN AND 
ROANOKE COUNTIES AND THE CITIES OF ROANOKE AND SALEM...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 600 PM EDT Thursday for 
portions of North Carolina and southwest Virginia.

LAT...LON 3683 8033 3688 8036 3710 8020 3712 8013
      3707 8011 3706 8012 3703 8011 3702 8012
      3701 8011 3701 8013 3700 8013 3699 8012
      3698 8014 3697 8014 3695 8014 3695 8018
      3692 8020 3690 8020 3687 8024 3686 8029

$$

VAC063-201545-
/O.CON.KRNK.FF.W.0004.000000T0000Z-230620T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-
1121 AM EDT Tue Jun 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT THIS 
MORNING FOR NORTHEASTERN FLOYD COUNTY...

At 1121 AM EDT, trained weather spotters reported that Dodds Creek 
had flooded Woods Gap Road in southeastern Floyd County during the 
last hour. Between 2 and 4 inches of rain have fallen. Additional 
rainfall amounts up to a half an inch are possible in the warned 
area.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Floyd...                           Copper Hill...
Check...

This includes the following streams and drainages...
  Pigg River, Beaverdam Creek, Meadow Run, Little River, Lick Fork, 
  Meadow Creek, Pine Creek, Otter Creek, Howell Creek, Dodd Creek, 
  Boothe Creek, and Little Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3683 8033 3688 8036 3710 8020 3712 8013
      3707 8011 3706 8012 3703 8011 3702 8012
      3701 8011 3701 8013 3700 8013 3699 8012
      3698 8014 3697 8014 3695 8014 3695 8018
      3692 8020 3690 8020 3687 8024 3686 8029

FLASH FLOOD...OBSERVED

$$

PW
652 
WGUS71 KRNK 201541
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1141 AM EDT Tue Jun 20 2023

VAC063-201551-
/O.EXP.KRNK.FF.W.0004.000000T0000Z-230620T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-
1141 AM EDT Tue Jun 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 AM EDT THIS MORNING FOR 
NORTHEASTERN FLOYD COUNTY...

Flood waters have receded, and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 600 PM EDT Thursday for 
portions of North Carolina and southwest Virginia.

LAT...LON 3683 8033 3688 8036 3710 8020 3712 8013
      3707 8011 3706 8012 3703 8011 3702 8012
      3701 8011 3701 8013 3700 8013 3699 8012
      3698 8014 3697 8014 3695 8014 3695 8018
      3692 8020 3690 8020 3687 8024 3686 8029

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:44 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 20, 3:44 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
344 AM EDT Tue Jun 20 2023

.SYNOPSIS...
A slow moving low pressure system will meander across the
Tennessee Valley this week, leading to periods of rain and
isolated to scattered thunderstorms. Temperatures will be below
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Tuesday...

Trends favor heavy rainfall and flash flooding threat in the NC
mountains/foothills...

Latest satellite, radar and high-res models showing good warm rain
processes coupled with deep convection at times to bring 1 to 2"/hr
rainfall totals into the NC mountains/foothills and over into the
Grayson Highlands this morning, with the latest HRRR keeping off and
on moderate to heavy showers going through this afternoon, while
bands of moderate showers advance northward with another vort and
better lift through the day. Still looks like best rainfall will be
along the Blue Ridge and across southern VA into the NC piedmont,
while less coverage heading over into WV as some downslope occurs.

The rainfall from since Monday afternoon has totaled 3+ inches as
across Yadkin and portions of Stokes, and per coordination with
other offices and trends will add those two counties to the flood
watch.

The upper low starts to shift southward later today into tonight, so
a possible lull in showers may occur at times, and moreso north of
U.S. 460 but overall shower activity to be prevalent more often than
not.

Increased PWATs of 1.5" and dewpoints in the 60s will make it feel
more humid but highs will be below normal with 60s in the mountains
to 70s elsewhere.

Tonight, the increased humidity and cloud cover with showers keep
lows elevated in the 60s.

Forecast confidence is high on pops/sky cover, with moderate
confidence on flooding threat.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 311 AM EDT Tuesday...

Threat of flooding and periods of moderate to heavy rain persist
through the period...

Upper low will continue to keep our area in a favorable environment
for persistent threat of showers with east flow into Thursday so the
flood watch will run til Thu afternoon for now. Thunderstorm chances
will be there, but being north of the front with some wedging and
east flow should limit this, and not expecting anything severe.

The upper low will start to lift north Friday so should start to see
winds turn more southeast or south. Still looks fairly wet with
model agreement on keeping pops high. Not going to rain the entire
time, but expect most of the time to have showers/few storms around
especially in the afternoon/evenings. Sunshine if any will be
limited, so most will likely not see any sun for the next few days.

Keeping highs below normal and lows close to normal given this
highly moist environment.

Will have to see how much rain falls, and if flood watch will be
expanded.

Forecast confidence is high on temps and rain chances, and moderate
on flooding threat.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1220 PM EDT Monday...

Confidence is high for daily chances of showers and
thunderstorms persisting into the weekend.

An upper level trough crossing over the Rocky Mountains along
with the ridge moving further eastward across the Atlantic Ocean
will help to make room for the low to open back into a wave and
return to the prevailing synoptic flow over the Great Lakes by
Saturday. This low should finally reach the East Coast during
late Sunday as the upper level trough from the Rocky Mountains
arrives to push it offshore. The upper level trough could become
negatively tilted by Monday as it drags a cold front towards
the Mid Atlantic.

As a result, the Appalachian Mountains will remain in a
prolonged period of unsettled weather with daily chances of
showers and thunderstorms. Repeated rounds of rainfall and
training of storms could escalate any flooding concerns on
already saturated soils, especially along the southern Blue
Ridge. The wind should veer towards the south to allow a little
warmer air to return for the weekend. The flow could finally
turn towards the west by Sunday and Monday.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 112 AM EDT Tuesday...

Terminals will be stuck in sub-VFR through the period and high
confidence that most of the time expect ceilings around 1kft or
less, especially along/east of the ROA/BCB sites.

Rain will be off and on and though there may be periods of dry
weather, greater chance BLF, believe the showers chance stay
high enough overall to keep it in the tafs. Thunder chance seems
less, so took that out given stable airmass.

Looking at below 6sm vsbys as well at times.

Confidence is high for sub-VFR, but lower on trying to time with
vsbys will be VFR to sub-VFR.

Gradient gets tighter so winds out of the east gusting to 20kts
possible at times today into this evening.

EXTENDED AVIATION OUTLOOK...

Deep east to southeast upslope winds on will continue into
Wednesday which will result in widespread IFR to possible LIFR
ceilings, and MVFR visibility with fog along and east of the
Blue Ridge.

Daily chances for showers and a few thunderstorms continue
through Saturday as upper low remains stuck to our
west/southwest before finally lifting out by the end of the
weekend, so overall looking at sub-VFR most of the time, though
the further north you go, the better chance of VFR especially
midweek.

&&

.HYDROLOGY...
As of 330 AM EDT Tuesday...

Expanded the flood watch to include Yadkin and Stokes, as
rainfall here since Monday exceeded 3 inches in a few locations
and with 6 hr FFG dropping to 2 to 3 inches, and some of the
high-res models showing bands of deep convection possible today
across this area, then seems logical to include these two
counties as well, with the watch running through Thursday
afternoon.

We will monitor rainfall trends and model trends through the day
and beyond to see if watches will be needed elsewhere. Based on
model trends, looks like further north along the Blue Ridge
toward Roanoke and east to the piedmont may start getting
heavier rain later in the period. Will really depend on
thunderstorms and rainfall rates of 2-3"/hr and the rain
happening more often than not. If there are long enough breaks
in the rainfall, then the runoff should have time to seep into
the ground. However, forecasts reflect 2 to 5 inches possible
on average along/east of the Blue Ridge through Friday morning.

This will saturate the soils, making any heavier downpours no
where to go but runoff into streams and creeks and urban poor
drainage areas.

The flooding threat could be two fold with flash flooding not
out of the question over the higher terrain of the Blue Ridge
and adjacent foothills of NC/southern Va, with stream/creek
flooding and the potential for main stem river flooding.
Ensembles are mainly targeting some chance of flooding along the
Dan River basin, but will also have to watch the headwaters of
the New River as well.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday afternoon for VAZ015>017-032.
NC...Flood Watch through Thursday afternoon for NCZ001>004-018>020.
WV...None.

&&

SYNOPSIS...PH/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...PW
AVIATION...WP/AS
HYDROLOGY...WP
Hazardous weather outlook, Jun 20, 4:48 AM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
448 AM EDT Tue Jun 20 2023

NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>044-507-508-210900-
Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
448 AM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Periods of moderate to heavy showers with a few thunderstorms can be
expected into tonight. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged period of showers and scattered thunderstorms are
expected through at least Friday. This may result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>004-018>020-VAZ015>017-032-210900-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
448 AM EDT Tue Jun 20 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

With saturated soils, a few trees could also fall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Several inches of rain are expected due to a prolonged period of
showers and isolated thunderstorms. This could bring areas of
flooding and flash flooding through at least Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jun 20, 12:36 AM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1236 AM EDT Tue Jun 20 2023

NCZ019-200530-
Wilkes NC-
1236 AM EDT Tue Jun 20 2023

...Thunderstorms with very heavy rainfall located across Caldwell
and Alexander counties will spread north into Wilkes County through
130 AM EDT...

At 1233 AM EDT, Doppler radar was tracking an area of thunderstorms
with very heavy rainfall extending along a line from near Hudson to
near Lookout Shoals Lake. Movement was north at 55 mph.

HAZARD...Very heavy rainfall. Occasional cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Minor flooding of low-lying and poor drainage areas.
         Reduced visibility and poor driving conditions.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Wilbar...
Mc Grady...
and Windy Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8145 3628 8139 3629 8137 3637 8136
      3632 8088 3606 8097 3603 8107 3604 8114
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 0433Z 188DEG 48KT 3589 8146 3582 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Special weather statement, Jun 20, 1:13 AM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 AM EDT Tue Jun 20 2023

NCZ003-020-200600-
Yadkin NC-Surry NC-
113 AM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southern Surry and
central Yadkin Counties through 200 AM EDT...

At 112 AM EDT, Doppler radar was tracking a strong thunderstorm over
Yadkinville, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.  Very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Very heavy rainfall could result in
         flooding of low-lying and poor drainage areas. Ponding of
         water on roadways is likely in areas of heavy rainfall.

Locations impacted include...
Fairview...
Yadkinville...
Dobson...
Boonville...
Nebo...
Level Cross...
and Rockford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3612 8057 3612 8072 3644 8083 3645 8058
TIME...MOT...LOC 0512Z 175DEG 11KT 3616 8064

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Jun 20, 1:21 AM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 AM EDT Tue Jun 20 2023

NCZ019-200615-
Wilkes NC-
121 AM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of Wilkes County
through 215 AM EDT...

At 119 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylorsville to near Lookout Shoals Lake.
Movement was north at 5 mph.

HAZARD...Winds in excess of 30 mph. Very heavy rainfall. Frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding is likely as this heavy
         rainfall moves over areas that have already seen heavy
         rainfall during the past 24 hours.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Boomer...
Wilbar...
Mc Grady...
and Mulberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3602 8134 3604 8137 3626 8146 3626 8143
      3628 8141 3629 8141 3629 8137 3637 8136
      3636 8126 3637 8124 3637 8101 3604 8103
      3603 8107 3604 8111 3604 8114 3603 8116
      3604 8119 3603 8124 3600 8132
TIME...MOT...LOC 0519Z 186DEG 6KT 3591 8124 3581 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:40 AM EDTAreal Flood AdvisoryRNKFloyd, Franklin3 hr
Jun 20, 3:38 AM EDTAreal Flood AdvisoryRNKFranklin, Roanoke, City of Roanoke, City of Salem2 hr
Jun 20, 5:44 AM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville5 hr
Jun 20, 6:13 AM EDTAreal Flood AdvisoryRNKPatrick103 min
Jun 20, 7:41 AM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jun 20, 7:56 AM EDTFlash Flood WarningRNKPatrick5 hr
Jun 20, 8:26 AM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville2 hr
Jun 20, 8:27 AM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jun 20, 8:47 AM EDTAreal Flood AdvisoryRNKFranklin2 hr
Jun 20, 5:14 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Patrick4 hr
Jun 20, 6:24 PM EDTAreal Flood AdvisoryRNKFranklin3 hr

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.